Alert archive / Washington / Dust Storm Warnings in 2021
Dust Storm Warning 1, NWS Spokane, WA
NWS Spokane, WA issued this dust storm warning at Mar 28, 2021, 2:21 PM PDT for Adams County, Lincoln County, Washington. It was in force for 84 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 28, 2021, 2:21 PM PDT (21:21 UTC)
- Expired
- Mar 28, 2021, 3:45 PM PDT
- In force
- 84 min
- Issued by
- NWS Spokane, WA
- Area
- Storm-based polygon
Counties Adams County, WA, Lincoln County, WA
The radar
The Spokane radar (KOTX), 100 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 28, 2:44 PM PDT | NON-TSTM WND GST 50 | Odessa, WA | BLOWING DUST REPORTED WITH VISIBILITY DOWN TO AROUND 2 MILES. |
| Mar 28, 3:54 PM PDT | NON-TSTM WND DMG | Ritzville, WA | ROOFING BLOW OFF BUILDING. VISIBILITY STARTED DROPPING IN TOWN - NEAR 1/2 MILE. WIND GUST TO 52 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 9.4 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1852 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 184 m²/s²
- 0-3 km storm-relative helicity
- 233 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
429
WWUS56 KOTX 282124
DSWOTX
BULLETIN - EAS ACTIVATION REQUESTED
Dust Storm Warning
National Weather Service Spokane WA
221 PM PDT Sun Mar 28 2021
WAC001-043-282245-
/O.NEW.KOTX.DS.W.0001.210328T2121Z-210328T2245Z/
Adams WA-Lincoln WA-
221 PM PDT Sun Mar 28 2021
The National Weather Service in Spokane has issued a
* Dust Storm Warning for...
North central Adams County in eastern Washington...
Southwestern Lincoln County in eastern Washington...
* Until 345 PM PDT.
* At 221 PM PDT, blowing dust with near zero visibility was reported
around the Schrag interchage.
HAZARD...Near zero visibility with damaging wind 50 to 60 mph.
SOURCE...Law enforcement.
IMPACT...Dangerous life-threatening travel.
Locations impacted include...
Ritzville, Odessa, Marcellus, Batum, Irby, Moody, Schrag, Packard,
Schoonover, Jantz and Paha.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Dust storms lead to dangerous driving conditions with visibility
reduced to near zero. If driving, avoid dust storms if possible. If
caught in one, pull off the road, turn off your lights and keep your
foot off the brake.
Motorists should not drive into a dust storm. PULL ASIDE STAY ALIVE!
There is no safe place on a highway when a dust storm hits.
Visibility can be lost immediately, making it difficult or impossible
to slow down and avoid stopped vehicles. Delay travel, or safely exit
the highway before the dust storm arrives.
&&
LAT...LON 4701 11898 4738 11897 4738 11850 4712 11833
4702 11844
TIME...MOT...LOC 2121Z 240DEG 48KT 4731 11832
$$
LN2 follow-up statements
422
WWUS56 KOTX 282150
DSWOTX
Dust Storm Warning
National Weather Service Spokane WA
244 PM PDT Sun Mar 28 2021
WAC001-043-282245-
/O.CON.KOTX.DS.W.0001.000000T0000Z-210328T2245Z/
Adams WA-Lincoln WA-
244 PM PDT Sun Mar 28 2021
...A DUST STORM WARNING REMAINS IN EFFECT UNTIL 345 PM PDT FOR NORTH
CENTRAL ADAMS AND SOUTHWESTERN LINCOLN COUNTIES...
At 240 PM PDT, we received word from the D O T that I 90 is being
shutdown easbound at mile post 182, east of Moses Lake at Road O.
Near zero visibility has been reported at the Schrag interchange in
Adams county. We are also concerned about visibilities along State
Route 21 from Odessa to just north of Lind.
HAZARD...Near zero visibility with damaging wind 50 to 60 mph.
SOURCE...Law enforcement and Department of Transportation.
IMPACT...Dangerous life-threatening travel.
Locations impacted include...
Ritzville, Odessa, Marcellus, Batum, Irby, Moody, Schrag, Packard,
Schoonover, Jantz and Paha.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Dust storms lead to dangerous driving conditions with visibility
reduced to near zero. If driving, avoid dust storms if possible. If
caught in one, then pull off the road, turn off your lights and keep
your foot off the brake.
Motorists should not drive into a dust storm. PULL ASIDE STAY ALIVE!
There is no safe place on a highway when a dust storm hits.
Visibility can be lost immediately, making it difficult or impossible
to slow down and avoid stopped vehicles. Delay travel, or safely exit
the highway before the dust storm arrives.
&&
LAT...LON 4701 11898 4738 11897 4738 11850 4712 11833
4702 11844
TIME...MOT...LOC 2144Z 240DEG 48KT 4746 11791
$$
LN314
WWUS56 KOTX 282211
DSWOTX
Dust Storm Warning
National Weather Service Spokane WA
306 PM PDT Sun Mar 28 2021
WAC001-043-282245-
/O.CON.KOTX.DS.W.0001.000000T0000Z-210328T2245Z/
Adams WA-Lincoln WA-
306 PM PDT Sun Mar 28 2021
...A DUST STORM WARNING REMAINS IN EFFECT UNTIL 345 PM PDT FOR NORTH
CENTRAL ADAMS AND SOUTHWESTERN LINCOLN COUNTIES...
At 300 PM PDT, the D O T was closing I 90 from mile post 182 to mile
post 221. That is just east of Moses Lake to Ritzvile. Near zero
visibility has been reported at the Schrag interchange in Adams
county. We are also concerned about visibilities along State Route
21 from Odessa to just north of Lind.
HAZARD...Near zero visibility with hazardous wind gusts of 45 to
60 mph.
SOURCE...Law enforcement and Department of Transportation.
IMPACT...Dangerous life-threatening travel.
Locations impacted include...
Ritzville, Odessa, Marcellus, Batum, Irby, Moody, Schrag, Packard,
Schoonover, Jantz and Paha.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Dust storms lead to dangerous driving conditions with visibility
reduced to near zero. If driving, avoid dust storms if possible. If
caught in one, then pull off the road, turn off your lights and keep
your foot off the brake.
Motorists should not drive into a dust storm. PULL ASIDE STAY ALIVE!
There is no safe place on a highway when a dust storm hits.
Visibility can be lost immediately, making it difficult or impossible
to slow down and avoid stopped vehicles. Delay travel, or safely exit
the highway before the dust storm arrives.
&&
LAT...LON 4701 11898 4738 11897 4738 11850 4712 11833
4702 11844
TIME...MOT...LOC 2206Z 240DEG 48KT 4760 11753
$$
LNWhat forecasters said that day
The local office's own words before this dust storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this dust storm warning went out at Mar 28, 10:51 AM PDT, 3 hours 30 minutes earlier.
Area forecast discussion, Mar 28, 10:51 AM PDT, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1051 AM PDT Sun Mar 28 2021
.SYNOPSIS...A powerful cold front will move through the region
today and is expected to bring high winds, blowing dust across
the basin, as well as the possibility of significant snow at the
Cascade Crest. The winds will weaken on Monday, with much cooler
temperatures anticipated. Dry and warm weather will return for the
middle of the week. The next chance of precipitation will arrive
by the end of the week.
&&
.DISCUSSION...
...STRONG DAMAGING WINDS LIKELY FOR MUCH OF EASTERN WASHINGTON AND
THE IDAHO PANHANDLE LATE THIS AFTERNOON AND EVENING...
Changes to the forecast include an upgrade to a Winter Storm
Warning for Stevens Pass area, a blowing dust advisory for the
Columbia Basin, and a Winter Weather Advisory for the Blue
Mountains. Also some of the wind advisories were upgraded to High
Wind Warnings Saturday evening.
Today through Monday: An upper trough slides down off the BC coast
will send a powerful cold front across the Inland NW today. Timing
of front has sped up compared to what models were showing 24-36
hours ago which continues to favor strong winds mixing down to the
surface since the lower atmosphere will not have a chance to
stabilize. Timing of front reaches the Cascades around 2-4 PM and
then across Central and Eastern Washington into the ID Panhandle
between 4-8 PM. Models continue to show winds in the mixed layer
increasing to 50-65 MPH near the time of the frontal passage which
is when the best chances for damaging wind gusts will occur. Also
noteworthy is the strong pressure gradient over the region with a
985mb low deepening over southern Alberta. This gradient will
allow for very windy conditions to continue for several hours
behind the front passage, although gusts should begin to decrease
in the late evening and early overnight hours as the cold
advection diminishes and pressure gradients begin to gradually
weaken.
Blowing dust is another big concern. Dry soil and recently plowed
fields will likely lead to a considerable amount of blowing dust
across the Columbia Basin. Visibility could be locally reduced to
near zero. A blowing dust advisory will be issued to go along
with the High Wind Warnings.
And finally the snow concerns mainly in the Cascades where moist,
unstable westerly flow will produce an abundance of snow showers
behind the front. In addition, high resolution models show a Puget
Sound Convergence Zone around Stevens Pass giving an additional
boost to snow totals. The National Blend of Models is producing
around 18 inches for Stevens Pass. This combined with the rapidly
falling snow levels down to the valley floors could bring some
snow accumulation even into Lake Wenatchee and Leavenworth with up
to 2 inches forecast. The convergence zone could be a strong one
with even a chance for snow reaching Wenatchee although little to
no accumulation is expected. Further east snow is likely behind
the front as well over the Idaho Panhandle with amounts should be
lighter compared to the Cascades as drier air moves in. Still a
burst of 3-5 inches is possible over Lookout Pass as well as the
Blue Mountains.
Monday morning will feel like winter again with temps around
freezing and sustained winds over most of the area 10-20 MPH. The
drier air behind the front should keep the shower threat on Monday
confined to mainly along the Cascade crest and Idaho Panhandle. JW
Tuesday through Saturday: With ridging building into the region, dry
conditions and a warming trend are anticipated for Tuesday through
at least Wednesday. Some gusty winds are forecast to develop on
Thursday with the arrival of what currently looks like a mostly dry
frontal passage. This would also usher in some cooler daytime temps
for Friday and into the weekend. Something certainly to monitor over
the coming days as model consensus strengthens. /KD
&&
.AVIATION...
18Z TAFS: Region is still impacted by high to mid level clouds. A
strong cold front will generate very gusty winds, increasing in
the late morning to early afternoon and peaking in the early
evening. KEAT and KWMH will experience gusts to around 45KT. Gusts
are expected to be even stronger at KGEG, KSFF, KCOE, KPUW, and
KLWS, approaching 45-55KT. Blowing dust expected to reduce vis
fro GEG-MWH-PUW to marginal VFR-IFR this afternoon with
increasing winds. Shower chances will increase at TAF sites
primarily after 00Z. Winds will remain elevated into the evening
hours. While winds are expected to decrease overnight, gusts into
the 20s are still possible for the TAF locations. /JDC
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 57 29 47 26 52 30 / 0 40 0 0 0 0
Coeur d'Alene 58 29 47 23 50 28 / 10 70 10 0 0 0
Pullman 60 30 44 26 48 30 / 0 80 10 0 0 0
Lewiston 69 37 54 31 55 34 / 0 40 10 0 0 0
Colville 57 27 49 24 55 27 / 40 50 0 0 0 0
Sandpoint 55 30 46 23 48 28 / 60 80 10 0 0 0
Kellogg 52 29 41 24 44 29 / 20 90 30 10 0 0
Moses Lake 61 32 58 27 59 31 / 0 10 0 0 0 0
Wenatchee 60 33 53 28 56 32 / 20 40 0 0 0 0
Omak 59 30 53 27 57 31 / 10 10 0 0 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...High Wind Warning from 2 PM this afternoon to 5 AM PDT Monday
for Coeur d'Alene Area-Idaho Palouse-Lewis and Southern Nez
Perce Counties-Lewiston Area-Northern Panhandle.
High Wind Warning from 2 PM this afternoon to 5 AM PDT Monday
for Central Panhandle Mountains.
WA...Wind Advisory from 2 PM this afternoon to 5 AM PDT Monday for
Northeast Mountains-Okanogan Highlands.
Winter Weather Advisory from 8 PM this evening to 11 AM PDT
Monday for Northeast Blue Mountains.
Blowing Dust Advisory from 2 PM this afternoon to 5 AM PDT
Monday for Moses Lake Area-Upper Columbia Basin-Washington
Palouse.
High Wind Warning from 2 PM this afternoon to 5 AM PDT Monday
for Lower Garfield and Asotin Counties-Moses Lake Area-
Spokane Area-Washington Palouse-Waterville Plateau-
Wenatchee Area.
High Wind Warning from 2 PM this afternoon to 5 AM PDT Monday
for Upper Columbia Basin.
Wind Advisory from 2 PM this afternoon to 5 AM PDT Monday for
East Slopes Northern Cascades-Okanogan Valley.
Winter Storm Warning from 2 PM this afternoon to 5 AM PDT Monday
for East Slopes Northern Cascades.
&&Hazardous weather outlook, Mar 28, 3:31 AM PDT, 10 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Spokane WA 331 AM PDT Sun Mar 28 2021 IDZ001>004-026-027-WAZ031>038-041>044-291200- Northern Panhandle-Coeur d'Alene Area-Idaho Palouse- Central Panhandle Mountains-Lewiston Area- Lewis and Southern Nez Perce Counties-Northeast Blue Mountains- Lower Garfield and Asotin Counties-Washington Palouse- Moses Lake Area-Upper Columbia Basin-Spokane Area- Northeast Mountains-Okanogan Highlands-Wenatchee Area- East Slopes Northern Cascades-Okanogan Valley-Waterville Plateau- 331 AM PDT Sun Mar 28 2021 This Hazardous Weather Outlook is for portions of North Idaho... North Central Idaho...Central Washington...East Central Washington...North Central Washington...Northeast Washington and Southeast Washington. .DAY ONE...TODAY AND TONIGHT A vigorous cold front Sunday afternoon and evening will bring the potential for strong and damaging winds. This event has the potential for tree damage and power outages. Blowing dust could also develop over western portions of the Columbia Basin near recently worked fields. Heavy snow is likely starting late Sunday afternoon near the Cascade crest. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY No hazardous weather is expected at this time.
The office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 1:56 AM PDT | Winter Storm Warning | OTX | 27 hr | |
| Mar 28, 2:04 AM PDT | Winter Weather Advisory | OTX | Asotin, Garfield | 27 hr |
| Mar 28, 3:04 AM PDT | Blowing Dust Advisory | OTX | Adams, Douglas, Grant, Lincoln, Okanogan, Spokane and 1 more | 19 hr |
| Mar 28, 3:42 PM PDT | Dust Storm Warning | OTX | Adams, Lincoln | 93 min |
Nearby
Dust Storm Warnings in Washington, 2021Every dust storm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.